Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 174, NWS New Orleans, LA

December 13, 2003Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 13, 2003, 6:34 AM CST for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 13, 2003, 6:34 AM CST (12:34 UTC)
Expired
Dec 13, 2003, 7:00 AM CST
In force
26 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Lafourche Parish, LA, Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 131234
SVRNEW
LAC057-109-131300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
633 AM CST SAT DEC 13 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...THIBODAUX...LAROSE...GALLIANO...CUT
  OFF
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HOUMA

* UNTIL 700 AM CST

* AT 629 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM THIBODAUX TO BAYOU CANE...OR FROM
  THIBODAUX TO 6 MILES WEST OF HOUMA...MOVING EAST NORTHEAST AT 45 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2943 9043 2955 9063 2954 9086 2971 9084
          2974 9097 2991 9086 2987 9049 2970 9036
          2969 9016 2955 9018 2946 9007 2919 9001
          2911 9019 2917 9033

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 13, 3:30 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 13, 3:30 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 AM CST SAT DEC 13 2003

.DISCUSSION...
BIG DIFFERENCES WILL BE PLAYING OUT TODAY ACROSS THE AREA. THE WARM
SECTOR OF THE COLD FRONT DEVELOPING OVER THE NW GULF WILL NOT MAKE
TO MUCH PROGRESS INLAND TODAY. THIS WILL KEEP SH/TS ACTIVITY OVER
THE GULF AND COASTAL LOCATIONS WITH THE AREA BEING STACKED IN A 3
TIER STYLE. FROM NORTH TO SOUTH WILL KEEP 100% POPS ALL OVER BUT
WILL KEEP ONLY RAIN NORTH...SHOWERS WITH ISOLATED TS OVER THE MID
PORTION OF THE AREA...AND COASTAL INCLUDING NEW ORLEANS PROPER WILL
GO WITH SH/TS. STRONG THETA-E GRADIENT EXISTS THIS MORNING AND THIS
SHOULD BE THE CASE ALL DAY. MOISTURE WILL BE BROUGHT IN ALONG THE
COAST DEVELOPING SFC BASED TS OVER THE NORTHERN GULF THEN
TRANSITIONING INTO A LARGE AREA OF SHRA AS THE MOISTURE MOVES UP THE
OE GRADIENT PRODUCING A LOT OF ELEVATED RAIN TODAY. A STRONG SHORT
WAVE WILL MOVE IN AROUND LATE MORNING CAUSING SOME OF THESE TS
ALONG THE COAST TO BECOME STRONG TO SEVERE AND WILL STACK THE HWO
WITH THIS WORDING MAINLY FOR COASTAL LOCATIONS.

PROLONGED RAIN EVENT TODAY MAY LEAD TO A FEW AREAS WITH STANDING
WATER IN LOW LYING SPOTS BUT WIDESPREAD FLOODING PROBLEMS ARE NOT
EXPECTED. THE MAIN EFFECT TODAY WILL BE COLD AND RAINY FOR MOST
FOLKS ESPECIALLY SINCE THE DRY AIR AT THE SFC WILL HELP
EVAPORATIONAL COOLING KEEPING THINGS RAW TO SAY THE LEAST.

PERSONS ALONG THE COAST WILL ENDURE A DIFFENT ATMOSPHERE AS SHEAR
AND SRH PROFILES GO THROUGH THE ROOF TODAY. STRONG STORM RELATIVE
HELICITY VALUES FROM 400 TO 500 BEING PRODUCED BY STRONG DIRECTIONAL
AND SPEED SHEAR IMMEDIATELY OFF THE SFC AND STORM MOTION
PERPENDICULAR TO THE MEAN FLOW ALONG WITH A VERY LOW LCL AT AROUND
1000MB WILL HELP SOME OF THESE TS PRODUCE ISOLATED TORNADOES AND
WATERSPOUTS. THE MAIN CONCERN FOR ALL THE NORTHERN GULF WILL BE HIGH
WINDS ASSOCIATED WITH TS. WILL MENTION ALL 3 PROBLEMS THOUGH WITH TS
ALONG THE COAST WITH WINDS...HAIL AND ISO TORS. WILL KEEP ONLY WINDS
AND HAIL FOR COASTAL MISS COUNTIES THOUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB 54 38 54 32 / ++ 20 00 00
BTR 54 41 54 34 / ++ 20 00 00
MSY 64 44 57 40 / ++ 20 00 00
GPT 60 40 56 34 / ++ 30 00 00

&&

.LIX WATCHES/WARNINGS/ADVISORIES
.LA...NONE
.MS...NONE
.MS AND SE LA COASTAL WATERS...SMALL CRAFT ADVZY...ALL COASTAL
WATERS INCLUDING LAKES.

&&

17
Hazardous weather outlook, Dec 13, 5:30 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 AM CST SAT DEC 13 2003

LAZ034>039-046>050-MSZ068>071-077-131700-
AMITE-ASCENSION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-LIVINGSTON-
PEARL RIVER-PIKE-POINTE COUPEE-ST HELENA-TANGIPAHOA-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
530 AM CST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL LOUISIANA AND
EXTREME SOUTH MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE LEADING EDGE OF A LARGE AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS WILL MOVE INTO THE UPPER ATCHFALAYA BASIN THOUGHOUT
THE MORNING. THIS ACTIVITY WILL CONTINUE TO MOVE EAST AT 30 MPH INTO
THE GREATER BATON ROUGE AREA AND MCCOMB AREAS THROUGH MUCH OF THE
DAY.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...
THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY AS ANOTHER COLD FRONT
MOVES ACROSS THE AREA.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

LAZ040-MSZ080>082-131700-
HANCOCK-HARRISON-JACKSON-ST TAMMANY-
530 AM CST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE LEADING EDGE OF A LARGE AREA OF SHOWERS AND THUNDERSTORMS
WILL MOVE INTO ST TAMMANY PARISH AND COASTAL MISSISSIPPI SHORTLY
AFTER DAYBREAK. THIS ACTIVITY WILL CONTINUE TO MOVE EAST AT 30 MPH
OVER THE AREA THROUGH MUCH OF THE DAY. SOME STORMS MAY BE STRONG TO
SEVERE. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL.

MARINE...
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS INCLUDING
THE SOUTHEAST LOUISIANA TIDAL LAKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...
THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY AS ANOTHER COLD FRONT
MOVES ACROSS THE AREA.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO PERSIST THROUGH
SUNDAY MORNING ACROSS THE GULF COASTAL WATERS WITH WINDS OF 20 TO 25
KNOTS IN THE THE WAKE OF THE LOW PRESSURE AREA THAT MOVES THROUGH.
SMALL CRAFT CONDITIONS ARE EXPECTED TO DEVELOP ON TUESDAY AS A
COLD FRONT APPROACHES AND MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

LAZ056>070-131700-
ASSUMPTION-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-ST CHARLES-ST JAMES-
ST JOHN THE BAPTIST-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
530 AM CST SAT DEC 13 2003

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE LEADING EDGE OF A LARGE AREA OF SHOWERS AND THUNDERSTORMS
WILL MOVE INTO SOUTHEAST LOUISIANA AROUND DAYBREAK. THIS ACTIVITY
WILL CONTINUE TO MOVE EAST AT 30 MPH OVER THE AREA THROUGH MUCH OF
THE DAY. SOME STORMS MAY BE STRONG TO SEVERE. THE MAIN THREAT WILL BE
DAMAGING WINDS...HAIL AND ISOLATED TORNADOES.

MARINE...
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS INCLUDING
THE SOUTHEAST LOUISIANA TIDAL LAKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...
THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY AS ANOTHER COLD FRONT
MOVES ACROSS THE AREA.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO PERSIST THROUGH
SUNDAY MORNING ACROSS THE GULF COASTAL WATERS WITH WINDS OF 20 TO 25
KNOTS IN THE THE WAKE OF THE LOW PRESSURE AREA THAT MOVES THROUGH.
SMALL CRAFT CONDITIONS ARE EXPECTED TO DEVELOP ON TUESDAY AS A
COLD FRONT APPROACHES AND MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

17

In the hours before

Special weather statement, Dec 13, 6:19 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
619 AM CST SAT DEC 13 2003

LAZ049-056>060-065-131319-
ASCENSION-ASSUMPTION-ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-
UPPER LAFOURCHE-UPPER TERREBONNE-
619 AM CST SAT DEC 13 2003

...A LINE OF THUNDERSTORMS WITH STRONG WIND GUSTS WILL MOVE ACROSS
   RIVER PARISHES THIS MORNING...

AT 610 AM CST...RADAR INDICATED A FAST MOVING LINE OF SHOWERS AND
THUNDERSTORMS...EXTENDING SOUTHERN ASSUMPTION PARISH TO
NORTHERN TERREBONNE PARISH...MOVING TO THE NORTHEAST AT 40 TO 45 MPH.
THIS LINE WILL PRODUCE STRONG WIND GUSTS TO 45 MPH AS IT MOVES INTO
LABADIEVILLE AND THIBODAUX BEFORE 7 AM. THIS LINE WILL CONTINUE
EASTWARD INTO HOUMA...RACELAND AND DES ALLEMANDS BETWEEN 7 AND 730
AM.

AT 527 AM CST...SALT POINT OBSERVATION MEASURED A WIND GUST NEAR 36
MPH.

18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 7:29 AM CSTSpecial Marine WarningLIX46 min
Dec 13, 7:33 AM CSTSpecial Marine WarningLIX117 min
Dec 13, 8:24 AM CSTSevere Thunderstorm WarningLIXSaint Bernard36 min
Dec 13, 8:50 AM CSTSpecial Marine WarningLIX55 min
Dec 13, 8:50 AM CSTSpecial Marine WarningLIX55 min
Dec 13, 10:00 AM CSTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.